Recovery Begins Here
Call 24/7 (844) 557-8575

We’re open everyday 24/7
Get help now
Free & confidential

(844) 557-8575

Can You Overdose on Suboxone?

In its medication guide, Indivior (the manufacturer of Suboxone) notes it is possible to overdose on Suboxone.

Buprenorphine is a key ingredient in the compound and a partial opiate agonist. As researcher WR Martin points out, these types of drugs are primarily signified by their “ceiling effect,” or the way their effects slope, vaguely plateauing in intensity. In essence, the more Suboxone one takes, the less each additional dose affects the user in a given sitting.

This ceiling effect makes the drug safer from abuse than heroin, and it also gives a user less incentive to abuse it, as the buprenorphine effect caps off. The other ingredient, naloxone, is designed to temporarily reverse the effects of an opioid agonist, including buprenorphine. Naloxone on its own is often used as an emergency drug to save those going through an opioid overdose.

If a user attempts to crush Suboxone to snort or inject it, the naloxone component will be activated, rendering the drug useless for euphoric effects. 

However, if enough Suboxone is taken — in doses much higher than prescribed — a user may be able to replicate some of the effects of true opioids such as methadone and heroin. For the same reason this type of opioid abuse is dangerous with heroin, Suboxone can also be dangerous if abused even if the risk is reduced compared to other drugs.

Signs of a Suboxone overdose include:

  • Reduced breathing or not breathing.
  • Faintness, dizziness, or confusion.
  • Slowed heart rate.

These symptoms can be deadly. Contact 911 and begin emergency aid as soon as possible on anyone showing these symptoms. 

Emergency Aid for Suboxone Overdose

Emergency aid for Suboxone overdose mimics what is applied for heroin or prescription painkiller overdose.

In an ideal situation, an abuser will be administered a dose of naloxone (in a form meant for emergency aid, not via Suboxone). The National Institute on Drug Abuse (NIDA) gives a variety of tips on available naloxone-based drugs that family, caregivers, or users themselves, including legitimate users who take Suboxone as intended, can legally acquire.

If you believe someone is overdosing on Suboxone, take the following steps:

  • Administer naloxone (commonly available via EVZIO and Narcan) if available. If unsure, loudly ask those nearby if they have it, especially the person overdosing if they are coherent, while calling 911. 
  • Check their heart rate and monitor their breathing. 
  • If the patient has stopped breathing but has a pulse, begin mouth-to-mouth resuscitation.
  • If the patient has stopped breathing and does not have a detectable pulse, begin CPR

If someone’s heart or breathing has stopped, they are in critical danger. Emergency aid should be performed as soon as possible.

Improper aid can carry medical risks to the person overdosing. Ask the emergency dispatcher how to proceed

First, call 911 and inform the operator of the person’s current location, their current status, and any medically relevant information you can think of. Answer the operator’s questions to the best of your ability.

Good Samaritan laws are present in many states to encourage citizens to seek aid for drug overdoses. The caller and the one overdosing are legally protected from drug offense prosecution in many states. It is also considered criminally negligent not to call 911 and try to get the person medical aid.

It is not required that one administer emergency aid if untrained. At the very least, you should immediately call 911.
 

Safer but Not Safe

If you are abusing Suboxone or know someone who is, it should be taken seriously. Suboxone can greatly help to treat opioid addiction, but only if taken exactly as prescribed.

The goal of a Suboxone prescription is not to replace one addiction with another. It is to create a program for an individual that will lead them out of addiction. The goal is to gradually reduce the dose of Suboxone over time until the person is no longer taking any drugs. 

It’s not enough to just take Suboxone and hope for full recovery. It should be used in conjunction with a complete addiction treatment program that includes comprehensive therapy.

Get Help

If you have been abusing Suboxone, talk to the prescribing doctor. It’s a sign that the treatment plan needs to be adjusted. There are alternative treatment plans that can work for those who have abused a medication-assisted treatment. It is not easy to overdose on Suboxone, but it is possible. Suboxone abuse can wear away at the body with ongoing use.

If you are abusing multiple drugs, their effects will stack and mingle dangerously. Even if Suboxone is not the drug causing serious harm, it can weaken the body and compound the effects of other substances being abused. Overdose is also more difficult to reverse when multiple substances are involved.

Sources

What is Suboxone Film? Indivior. Retrieved February 2019 from https://www.suboxone.com/treatment/suboxone-film

Medication Guide Suboxone® (Sub‐OX‐own) (buprenorphine and naloxone) Sublingual Film for sublingual or buccal administration (CIII). Indivior. Retrieved February 2019 from https://www.suboxone.com/content/pdfs/medication-guide.pdf

(May 2016). Buprenorphine. Substance Abuse and Mental Health Services Administration. Retrieved February 2019 from https://www.samhsa.gov/medication-assisted-treatment/treatment/buprenorphine

(November 2013). Addiction Treatment With a Dark Side. The New York Times. Retrieved February 2019 from https://www.nytimes.com/2013/11/17/health/in-demand-in-clinics-and-on-the-street-bupe-can-be-savior-or-menace.html?_r=0

(2017). History and Development of Mixed Opioid Agonists, Partial Agonists and Antagonists. British Pharmacological Society. Retrieved February 2019 from https://doi.org/10.1111/j.1365-2125.1979.tb04700.x

Surgeon General’s Advisory on Naloxone and Opioid Overdose. U.S. Department of Health & Human Services. Retrieved February 2019 from https://www.surgeongeneral.gov/priorities/opioid-overdose-prevention/naloxone-advisory.html

What Can Be Done For a Heroin Overdose. National Institute on Drug Abuse (NIDA). Retrieved February 2019 from https://www.drugabuse.gov/publications/research-reports/heroin/what-can-be-done-for-heroin-overdose

Emergencies and First Aid – Mouth-to-Mouth Resuscitation. Harvard Health Publishing. Retrieved February 2019 from https://www.health.harvard.edu/staying-healthy/emergencies-and-first-aid-mouth-to-mouth-resuscitation

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(844) 557-8575

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.